Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Heart beats rapidly even at resting. Have high BP. Feeling pounding chest and nausea. What could be wrong?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
My heart beats rapidly even when at a rest. 110 average. And most of the time i can feel pounding like its going to jump out of my chest. And nausea usually accompanies it. What could be wrong? Ive had high blood pressure for 5 years and just recently have had trouble keeping it down. I dont think this is relevant but ive had chronic external ear infections for a year and cant get rid of them.
Posted Thu, 16 Aug 2012 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 22 minutes later
Hi there,
Thanks for writing in.
I am a qualified and certified cardiologist and I read your question with diligence.
What you have described is called Palpitation, it is a cause to be concerned about not to panic. What have they prescribed for ear infections any drugs you are taking? Do you like coffee or tea more and take few cups a day?
Please answer a set of 5 questions before reach to the conclusion.
1. This awareness of your heartbeat is akin to someone pounding your chest from within rapidly or forcefully, You can say you agree with someone pounding is OK but whether it is rapid and forceful you cant say or it is both rapid and forceful or rapid only. Are tere any more symptoms when heart rate goes above 110?
2. Are there any skipped beats of heart in an episode.
3. You said you feel nausea that is noted. Do you feel lightheaded or is there any giddiness or blackout during an episode.
4. An episode begins like a bolt from blue and ends suddenly, as abruptly as it began or it slowly builds up and then gradually settles down. How long it lasts?
5. During an episode an electrocardiogram or EKG has been done or you have been examined and started on any medicines.

You said that for last 5 years you are taking medicines for high BP. What are those? How frequently?

You may not answer all of them but whatever information you will provide shall be useful in planning a strategy to manage them. So, I am looking forward to answer from you. I will try to answer thereafter as soon as possible.
Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Heart beats rapidly even at resting. Have high BP. Feeling pounding chest and nausea. What could be wrong? 23 minutes later
The pounding is rapidly. Not so much forcefully but it is uncomfortable. I feel light headed and dizzy with the nausea. I have episodes of tingling anf numbness in my lips and heavyness in my arms and chest like something is holding me down. The episodes pretty much begin gradually then slowly fade away but they last a while. Ive been lying in bed now for an hour and a half and my episode hasnt stopped yet. Ive had been on a 24 hour heart monitor that had showed skipped beats and was abnormal so I had an ekg done and an echo and they were both normal. But those where 4 years ago. When I was first diagnosed with high blood pressure I was taking lisinopril, triamterine and metoporol. now hyrochlorothazide 25mg and atenolol 12.5 mg per day.
Answered by Dr. Anil Grover 20 minutes later

Thanks for answering my questions succinctly and promptly. I guess we have a reasonable diagnosis or set of diagnoses to work with. You have either a). Paroxysmal Supraventrciular Tachycardia(PSVT) odd point nor it does start neither end abruptly. b). Second possibility is intermittent atrial fibrillation and c).Third is inappropriate sinus rate d) Fourth and a very remote one is palpitation in situation of with stage of volume overload condition of heart like mitral valve prolapse with mitral regurgitation but a normal echocardiography even years ago virtually rules it out. Additionally, in view of your high resting heart rate and as a part of workup for tachycardia (increased heart rate) your thyroid must be examined and also thyroid function tests need to be done. You have to cut down on coffee and caffeinated cold drinks you can switch to decaffeinated coffee and cold drinks. As a part of complete work up. The doctor will order tests like hemoglobin to exclude anemia. Well symptoms like nausea and others which you described during the episode are explainable simply on basis of increased heart rate. Your blood pressure medicine is appropriate provided it is keeping pressure within normal limits.

Well everything is treatable but require prescription drugs. Additionally, diagnosis has to be established therefore please fix an appointment with the doctor at the earliest. Doctor will do the physical and systemic examination in detail. He/she may ask for an echocardiography+ Doppler examination and ECG. If arrhythmia is not found again this time on ECG, doctor would order an Holter examination that is twenty four hour recording. Depending on type or arrhythmia found there, you will be given calcium channel blocker drugs like Verapamil or Diltiazem or increase in dose of betablockers which you are receiving. If the disease is still troubling you further invasive treatment like radio frequency ablation can be contemplated, chances of which are very remote. Therefore, nothing to worry, it is only a cause of concern which need to be addressed. If you want to ask any more questions now or after seeing the doctor you are welcome. I will be happy to answer. Good Luck.
Best Wishes.

Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor